Post-CT Reaction

We were able to schedule the CT Teresa needed (the one Dr. Grand’Maison wanted her to have ASAP) very quickly. She had it yesterday (3/1) afternoon at the Volunteer Parkway Imaging Center. She’s been there before. Same contrast as always – maybe a little less than usual, but otherwise the same. Same prep drink (think Vanilla Boost but… gritty).

This was her 5th CT. She’s never had any issue until now.  This time, she had a ‘delayed IV contrast’ allergic reaction: rash, swelling (wrist, fingers), and itching. Going forward, she can now only have CTs at the hospital, and she will have to be premedicated (presumably with Benadryl, steroids, or both).

T had to take her wedding ring off — her fingers didn’t get *that* swollen, but she didn’t want to take the chance she’d be unable to get it off later and it would become painful, but her watch, LMS bracelet, and MedicAlert bracelet all became noticeably tight on her wrists. 🙁 

She was prescribed methylprednisolone and told to take Benadryl with it, and go to the ER if it “gets worse”. 

She is the itchiest on her extremities, particularly her hands (fingers, palms). No rash on hands. The biggest rash is on her chest, but she is not itchy there. (She does have some overlapping areas of itch/rash.)

Can anyone tell us how long it should take the two medicines to work, if they’re going to work? Especially for the itching — any idea when she should feel some relief there?

Leave a Reply